Maryland, 2001

Damaging Wind and Lightning Strike in Maryland, May 27, 2001

May 27, 2001 · NWS PHI · 2 events in 1 county or zone

A severe thunderstorm knocked down a few trees in Kent County, mainly in and around Chestertown. Lightning from the same storm ignited a house fire within Chestertown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down a few trees in Kent County, mainly in and around Chestertown. Lightning from the same storm ignited a house fire within Chestertown. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 27, 2:54 PM EST, 46 minutes earlier.

Area forecast discussion, May 27, 2:54 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EDT SUN MAY 27 2001

JUST ABOUT AS ADVERTISED...MARINE LAYER LEFT MOST OF AREA WITH BATCH
OF RN THAT COVERED AREA YDA INTO ERLY TDA. H5 CLSD LO IS MOVG TWD
THE NE AND WL MOV SLOWLY ACRS NY STA. MDLS INDICATE THAT THIS
FEATURE WL WEAKEN AS IT DOES SO.

MEANWHILE...S/W TROF THAT BROUGHT SOME SVR WX TO MDWEST YDA IS NOW
IN OUR NECK OF THE WOODS.  S/S HELPED TEMPS TO WARM THIS AFTN MOST
AREAS AND PREVIOUS RN HAS HELPED ADD DWPTS TO AREA THUS MAKING AREA
PRIME FOR TRW DVLPMNT AND SVR TRW STILL A GD PSBLTY.

THIS FEATURE MOVS ON TNGT AND A BREAK SETS IN AS UP LO MOVS ACRS NY
STA ON MON. MDLS HINT THAT ALL MSTR SWEPT OUT AND THUS WUD XPCT
NOTHING ON THE HOLIDAY. HOWEVER...WL CONT A CHC FOR LT DAY AND ERLY
NGT TIME RW/TRW. MON NGT.  AFTER THAT MDLS SUGGEST THAT MAIN H5 UP
LO PULLS INTO CANADA WITH A WEAKER EXTENSION TRYING TO DROP DOWN TWD
NY STA.  HAVE OPTED TO LEAVE PRECIP OUT OF FCST TUE ALL ZNS...THO
THIS SYS CUD TRIGGER SOMETHING UP ACRS NRN ZNS.  AFTER THAT FAIR WX
THRU MIDWK UNTIL NXT SYS ARND FRI BRNGS CHC PRECIP.

ON THE MARINE...NOTHING UP.

WWA 297 AND 298 CONT FOR CWA--EXPIRATION TIME 7PM.

.PHI...NONE.

JWH

In the hours before

Special weather statement, May 27, 10:12 AM EST, 5 hours 28 minutes before
DEZ001-MDZ008-012-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-
272100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EDT SUN MAY 27 2001

...SEVERE WEATHER POSSIBLE LATER THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED PART OF
THE REGION IN A SLIGHT RISK AREA FOR SEVERE WEATHER LATER TODAY.

AT THIS TIME...THE AREAS MOST LIKELY TO SEE ANY POSSIBLE SEVERE
THUNDERSTORMS WILL BE ACROSS PENNSYLVANIA...NORTHERN
DELAWARE...CECIL AND KENT COUNTIES MARYLAND AND ACROSS WESTERN AND
NORTHERN SECTIONS OF NEW JERSEY.

A LARGE AREA OF LOW PRESSURE HAS BEEN NEARLY STATIONARY ACROSS THE
UPPER MIDWEST THE PAST FEW DAYS. THIS LOW WILL BEGIN TO DRIFT SLOWLY
TOWARD THE EAST THIS AFTERNOON AND TONIGHT. AS IT DOES...A STRONG
DISTURBANCE FROM THIS LOW WILL APPROACH THE AREA.  THIS FEATURE DID
PRODUCE SOME SEVERE WEATHER ACROSS THE CENTRAL MIDWEST ON
SATURDAY...AND IS EXPECTED TO DO SO AGAIN LATE TODAY IN THE MID
ATLANTIC REGION.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 58 MILES AN HOUR...THREE QUARTER INCH OR LARGER SIZE HAIL...AND
IN SOME INSTANCES TORNADOES.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

JWH
Special weather statement, May 27, 12:10 PM EST, 3 hours 30 minutes before
PAZ054-055-060>062-067>071-280115-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
110 PM EDT SUN MAY 27 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF CENTRAL AND EASTERN PENNSYLVANIA.

THE EASTERN PENNSYLVANIA COUNTIES IN THE WATCH AREA INCLUDE...
CARBON...MONTGOMERY...BERKS...CHESTER...PHILADELPHIA...DELAWARE...
NORTHAMPTON...BUCKS...LEHIGH...AND MONROE.

SKIES ACROSS THE REGION HAVE BECOME PARTLY TO MOSTLY SUNNY AND THE
ATMOSPHERE UNSTABLE. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND MOVE TO THE NORTHEAST AT 30 TO 35 MPH.

AT 115 PM...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED OVER THE
CENTRAL PART OF PENNSYLVANIA. HOWEVER...ADDITIONAL THUNDERSTORMS ARE
LIKELY TO DEVELOP FARTHER EAST DURING THE AFTERNOON AND EVENING.

SKYWARN SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH MAY CONTAIN DAMAGING WIND
IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADDITIONAL STATEMENTS WILL BE ISSUED AND WARNINGS MAY BE NEEDED OVER
THE NEXT SEVERAL HOURS. FOR THE LATEST INFORMATION PLEASE TUNE TO
THE NOAA WEATHER RADIO...OR THE NWS MT. HOLLY WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI

EBERWINE
Special weather statement, May 27, 12:38 PM EST, 3 hours 2 minutes before
DEZ001-002-MDZ008-012-015-019-020-NJZ016>018-021-280145-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
138 PM EDT SUN MAY 27 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PARTS OF THE MIDDLE ATLANTIC STATES.

THE COUNTIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...

IN NEW JERSEY...
SALEM...CUMBERLAND...GLOUCESTER...AND CAMDEN AND INCLUDING THE
WATERS OF THE UPPER DELAWARE BAY AND RIVER.

IN DELAWARE...
NEW CASTLE...AND KENT AND INCLUDING THE WATERS OF THE DELAWARE
BAY.

IN MARYLAND...
CECIL...QUEEN ANNES...CAROLINE...KENT...AND TALBOT AND INCLUDING THE
WATERS OF THE CHESAPEAKE BAY.

SKIES ACROSS THE REGION HAVE BECOME PARTLY TO MOSTLY SUNNY AND THE
ATMOSPHERE UNSTABLE. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND MOVE TO THE NORTHEAST AT 30 TO 35 MPH.

AT 145 PM...THUNDERSTORMS ARE INTENSIFYING OVER NORTHERN VIRGINIA
AND WESTERN MARYLAND. THESE STORMS WILL BE MOVING EAST INTO AN
INCREASINGLY UNSTABLE AIR MASS OVER THE NEXT SEVERAL HOURS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH MAY CONTAIN DAMAGING WIND
IN EXCESS OF 58 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADDITIONAL STATEMENTS WILL BE ISSUED AND WARNINGS MAY BE NEEDED OVER
THE NEXT SEVERAL HOURS. FOR THE LATEST INFORMATION PLEASE TUNE TO
THE NOAA WEATHER RADIO...OR THE NWS MT. HOLLY WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kent

When
May 27, 3:40 PM EST
Where
Kent County, Chestertown
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -76.067

Lightning, Kent

When
May 27, 3:40 PM EST
Where
Kent County, Chestertown
Reported by
EMERGENCY MANAGER
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244847, 5244848.